Thunderstorm Wind, Tazewell
- When
- July 12, 4:00 PM EST
- Where
- Tazewell County, Red Ash
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.117, -81.883
5 miles north of Baywood, and 5 miles northwest of Independence.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon of the 12th produced damaging winds.Thunderstorms winds downed trees and power lines in Chilhowie and trees in Mouth of Wilson, near Highway 460 in Red Ash,3.5 miles north of Baywood, and 5 miles northwest of Independence.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 12, 2:15 PM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 315 PM EDT SAT JUL 12 2003 NCEP IN BACKUP MODE BECAUSE OF COMMS AND NETWORK PROBLEMS WITH LIMITED DATA AVAILABLE. SHORTEN GFS...AND LACKING NOGAPS/UKMET AND MOS FIELDS TODAY. BECAUSE OF MISSING MODEL GUIDANCE ELECTED TO MAKE ONLY MINOR ADJUSTMENTS IN THE PACKAGE FOR THE SHORT AND EXTENDED PERIODS. VORT MAX ROTATING ACROSS OHIO VALLEY THIS AFTERNOON HAS RESULTED IN SCATTERED CONVECTION. KFCX 88D SHOWED THAT SHOWERS AND THUNDERSTORMS HAVE ENTERED THE WESTERN MOUNTAINS. COLD POOL ALOFT AND POOLING OF LLVL MOISTURE IN THE WEST SUPPORT MENTION OF THUNDERSTORMS TONIGHT. THE ARKANSAS VORT WILL ALSO PIVOT ACROSS THE SOUTHERN APPALACHIANS OVERNIGHT. DECIDED TO RAISED POPS IN THE NW FOR TONIGHT AND EXTENDED PCPN FURTHER EAST. 00Z ETA IS SIGNIFICANTLY DEEPER W/THE TROF IN THE EAST THAN THE 00Z GFS/12Z MM5(REPLACEMENT ETA). 12Z ETA INDICATED MORE DRYING FOR THE NORTHWEST CORNER OF FA...DECIDED TO PLAY SUNDAY MORE PESSIMISTIC. KEPT SCT CONVECTION IN FORECAST FOR THE EXTENDED PERIOD WITH FRONTAL BOUNDARIES. ZONES WILL BE OUT BY 4 PM. HAVE A GOOD NIGHT. FCSTID = 7 PRELIM NUMBERS ROA 62 82 62 82 / 20 30 30 30 LYH 64 84 64 83 / 20 40 40 30 DAN 66 84 64 83 / 20 40 40 30 BLF 58 75 59 78 / 50 20 20 20 LWB 58 75 59 78 / 50 20 20 20 BCB 59 77 60 79 / 30 30 30 20 TNB 57 77 59 78 / 30 40 30 30 .RNK... NC...NONE. VA...NONE. WV...NONE.
NCZ001>006-019-020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-131100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 215 PM EDT SAT JUL 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED WEST OF THE BLUE RIDGE BETWEEN 4:00 AND 9:00 PM THIS EVENING. SOME OF THESE THUNDERSTORMS MAY CONTAIN LARGE HAIL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN... THERE IS THE THREAT OF SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS FOR SUNDAY THROUGH FRIDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... UNLESS THE THUNDERSTORMS BECOME WIDESPREAD...SPOTTER ACTIVATION IS NOT ANTICIPATED.
NCZ001-002-VAZ007-009>020-022>024-WVZ042>045-122115- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 222 PM EDT SAT JUL 12 2003 SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST OF THE BLUE RIDGE BETWEEN 4:00 AND 9:00 PM THIS EVENING. SOME OF THESE THUNDERSTORMS MAY CONTAIN LARGE HAIL AND STRONG WIND GUSTS. SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The Charleston,WV radar (KRLX), 134 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
5 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379436, 5379437, 5379438, 5379439, 5379440.